Hail, Fremont
- When
- August 19, 2:10 PM CST
- Where
- Fremont County, 2 mi NE of Thurman
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.833, -95.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:51 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 251 PM CDT TUE AUG 19 2003 RAIN CHANCES THROUGH THURSDAY MORNING CONTINUE TO BE MAIN FORECAST CONCERN. SIMILAR SYNOPTIC SITUATION IS IN PLACE TODAY AS WE HAD YESTERDAY. HOWEVER HEATING HAS BEEN LIMITED DUE TO MORNING CONVECTION AND CLOUD DEBRIS. BUT STILL AREAS OVER SOUTHEAST NEBRASKA HAVE WARMED UP TO NEAR 100...AND SOME CONVECTION HAS BEGUN OVER NORTHEAST KANSAS MOVING INTO SOUTHEAST NEBRASKA. UPPER LOW WAS NOTED ON WATER VAPOR IMAGERY MOVING THROUGH WESTERN SD AND THE NEBRASKA PANHANDLE. MOISTURE PLUME FROM SUB TROPICS WAS STREAMING NORTH TO THE EAST OF THIS FEATURE...AND AN EMBEDDED SHORTWAVE/JETLET WAS PUNCHING INTO WESTERN KANSAS. THESE UPPER FEATURES COMBINED WITH LOW LEVEL INSTABILITY POINT TO ANOTHER ROUND OF CONVECTION THIS EVENING WHICH COULD LINGER WELL PAST MIDNIGHT. IN FACT...WILL HAVE CHANCES FOR RAIN UNTIL UPPER LOW MOVES TO THE EAST WEDNESDAY NIGHT AND THURSDAY MORNING. CAPES WERE RUNNING IN THE 3000 TO 4000 J/KG RANGE IN THE WARM SECTOR OVER EASTERN KANSAS AND SOUTHEAST NEBRASKA. WITH CONVECTION ALREADY FIRING...EXPECT SOME STRONG TO SEVERE STORMS TO DEVELOP WITH HIGH DEW POINT DEPRESSIONS INDICATING DAMAGING WIND EVENT LIKELY. STORMS SHOULD MOVE NORTH-NORTHEAST RUNNING INTO SLIGHTLY COOLER AIR...BUT HIGH DEW POINTS SUGGEST SEVERE THREAT WILL SPREAD ACROSS MUCH OF THE CWA THROUGH THE EVENING. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON WEDNESDAY AS UPPER LOW MOVES CLOSER WITH STEEPENING LAPSE RATES OVER SURFACE TEMPS AGAIN APPROACHING THE 95 TO 100 DEGREE RANGE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LEFT OVER BOUNDARIES FROM OVERNIGHT CONVECTION WILL HAVE TO BE CONSIDERED FOR PLACEMENT OF BEST POPS TOMORROW. WILL END PRECIP THURSDAY MORNING AS UPPER TROUGH/LOW WILL BE EAST BY THEN...AND SURFACE FRONT WILL BE EXITING WESTERN IOWA. 850 TEMPS DROP SEVERAL DEGREES BY THURSDAY AFTERNOON AND EVENING...BUT PLENTY OF SUNSHINE WILL OFFSET MOST OF THE SYNOPTIC COOLING. DRY CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH A BRIEF PERIOD OF LOWER HUMIDITIES. HIGH PRESSURE SETTLING OVERHEAD ON FRIDAY SHOULD PROVIDE FOR THE COOLEST DAY OF THE FORECAST WITH TEMPERATURES NUDGING UP A COUPLE OF DEGREES PER DAY THROUGH SUNDAY. NEXT UPPER WAVE/SURFACE BOUNDARY THREATENS TO MOVE INTO THE REGION MONDAY AND TUESDAY. GFS SHOWS THIS SYSTEM NOT MAKING IT TOO FAR INTO THE CWA...AND WAS WEIGHTED HEAVILY IN THE DRY FORECAST MONDAY AND TUESDAY BASED ON NEARLY ZONAL UPPER FLOW REGIME NOT DRIVING FRONTAL SYSTEM SOUTH. .OMA...NONE. DERGAN
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1215 PM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. A COMPLEX STORM SYSTEM OVER THE NEBRASKA PANHANDLE WILL TRACK NORTHEAST INTO SOUTH DAKOTA TONIGHT. DEEP MOISTURE REMAINS IN PLACE ACROSS THE AREA AND WILL PROVIDE THE FUEL FOR THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAIN IS ALSO LIKELY WITH SOME STORMS. HEAT INDEX VALUES ARE FORECAST TO AGAIN REACH 100 TO 105 DEGREES THIS AFTERNOON...MAINLY SOUTH OF A RED OAK IOWA TO LINCOLN LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AS THE STORM SYSTEM MOVES IN IOWA. SOME THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 NNW COLUMBUS NE 70 MPH TSTM GUST
08/18/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 10 MINUTES.
POSSIBLE DOWNBURST
THUNDERSTORM WINDS TOOK
OFF THE TIN ROOF AND
DESTROYED 4 LARGE
GARAGE DOORS OF A LOCAL
POWER CEMENT BLOCK
BUILDING. ANOTHER
NEARBY BUSINESS
SUSTAINED SERIOUS
DAMAGE AND A FARMSTEAD
ALSO NEARBY HAD SEVERAL
LARGE TREES TOPPLED AND
A GRAIN BIN DAMAGED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
209 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 1 NE WILBER NE 70 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 1 W WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE NUMEROUS TREES BROKEN
AND DOWNED. REPORTED
BY EMERGENCY MANAGEMENT.
0417 PM WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE NUMEROUS LARGE TREE
LIMBS BROKEN, SERVERAL
LARGE TREES BLOWN DOWN
AND STREET FLOODING.
REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 2 NW WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE TREES UPROOTED AND
BRANCHES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM FRIEND NE 68 MPH TSTM GUST
08/18/03 SALINE ROOF BLOWN OFF ONE
BUSINESS IN DOWNTOWN
AREA. ROOF 60 X 60.
REPORTED BY EMERGENCY
MANAGEMENT.
0420 PM WILBER NE 65 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0427 PM WILBER NE 66 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0500 PM LINCOLN NE 60 MPH TSTM GUST
08/18/03 LANCASTER TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM 3 NNW COLUMBUS NE 70 MPH TSTM GUST
08/18/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 10 MINUTES.
POSSIBLE DOWNBURST
THUNDERSTORM WINDS TOOK
OFF THE TIN ROOF AND
DESTROYED 4 LARGE
GARAGE DOORS OF A LOCAL
POWER CEMENT BLOCK
BUILDING. ANOTHER
NEARBY BUSINESS
SUSTAINED SERIOUS
DAMAGE AND A FARMSTEAD
ALSO NEARBY HAD SEVERAL
LARGE TREES TOPPLED AND
A GRAIN BIN DAMAGED.
0513 PM 1 NE WAVERLY NE 60 MPH TSTM GUST
08/18/03 LANCASTER REPORTED BY STORM
SPOTTER.
0527 PM 2 N BELLWOOD NE 60 MPH TSTM GUST
08/18/03 BUTLER REPORTED BY EMERGENCY
MANAGEMENT.
0545 PM WEST PT NE 60 MPH TSTM GUST
08/18/03 CUMING TREES AND POWER LINES
DOWN.
WEST POINT AND
BANCROFT. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0545 PM SCRIBNER NE WIND DAMAGE
08/18/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
0610 PM 6 NE OAKLAND NE WIND DAMAGE
08/18/03 BURT LOTS OF 4-5 INCH
DIAMETER LIMBS
DOWN,
PLUS A PICNIC TABLE
RIPPED
UP AND BLOWN
AWAY. REPORTED BY PUBLIC.
0613 PM 3 N TEKAMAH NE 60 MPH TSTM GUST
08/18/03 BURT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0625 PM 5 W DECATUR NE WIND DAMAGE
08/18/03 BURT LARGE TREE BLOCKING HWY
51. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0640 PM 8 NW WHITING IA 60 MPH TSTM GUST
08/18/03 MONONA REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374826.